Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Goodland, KS

August 5, 2013Wallace County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 5, 2013, 3:54 PM MDT for Wallace County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2013, 3:54 PM MDT (21:54 UTC)
Expired
Aug 5, 2013, 4:30 PM MDT
In force
36 min
Issued by
NWS Goodland, KS

County Wallace County, KS

The radar

The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WWUS83 KGLD 052154
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT MON AUG 5 2013

COZ091-052230-
KIT CARSON COUNTY-
354 PM MDT MON AUG 5 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF BURLINGTON. THIS STORM WAS
NEARLY STATIONARY.


PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.


&&

LAT...LON 3922 10205 3917 10205 3906 10205 3906 10225
      3907 10226 3918 10227
TIME...MOT...LOC 2155Z 267DEG 2KT 3916 10215

$$

THEDE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:12 PM MDT, 42 minutes earlier.

Area forecast discussion, Aug 5, 3:12 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT MON AUG 5 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 309 PM MDT MON AUG 5 2013

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE THE MAIN
FOCUS OF THE SHORT TERM TODAY. ON THE SYNOPTIC SCALE A WEAK RIDGE
EXISTS ACROSS THE WESTERN THIRD OF THE CONUS WITH WESTERLY FLOW
ABOVE 500MB. LOCALLY A STATIONARY FRONT EXISTED ACROSS OUR EASTERN
COLORADO COUNTIES THIS MORNING AND LOOKING AT MESONET OBS DURING THE
18Z HOUR IT APPEARS THIS SFC BOUNDARY IS SHIFTING EAST. MEANWHILE
THUNDERSTORM OUTFLOW FROM STORMS IN NEBRASKA LAST NIGHT IS WORKING
ITS WAY SOUTHWARD...CAUSING BRIEF GUSTS TO 20+ KTS AND INITIATING A
FEW SHORT-LIVED SHOWERS AND THUNDERSTORMS.

REST OF TODAY...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED TO
DEVELOP ALONG THE SURFACE BOUNDARY IN WESTERN KANSAS AND INCREASE IN
COVERAGE ACROSS THE TRI-STATE AREA TOWARDS THE LATE AFTERNOON.
EXPECTING STORMS TO GROW QUICKLY WITH 2000-3000 MLCAPE AND STEEP LOW
TO MID-LEVEL LAPSE RATES. EFFECTIVE SHEAR OF 30-40KTS WILL SUSTAIN A
FEW MULTICELL STRUCTURES...THOUGH SLOW STORM MOTIONS OF 10-15KTS MAY
CAUSE STORMS TO COLLAPSE EARLY. SLOW STORM MOTIONS AND PWATS OF
1.3-1.5 INCHES WILL LEAD TO LOCALLY HEAVY RAINFALL...AND POSSIBLY A
FLASH FLOOD THREAT.

TONIGHT...STORMS WILL CONTINUE TO GENERALLY MOVE SOUTH AND EAST OUT
OF REGION TONIGHT. SKIES WILL BEING TO CLEAR ABOVE BUT FOG AND LOW
STRATUS CLOUDS ARE EXPECTED TO DEVELOP OVERNIGHT AND INTO TOMORROW
MORNING...SIMILAR TO THIS PAST MORNING. WINDS WILL REMAIN LIGHT.

TOMORROW...SURFACE LOW WILL DEVELOP OVER THE SOUTH-CENTRAL PLAINS
TOMORROW WHILE A WEAK TROUGH/DRY LINE WILL DEVELOP IN EASTERN
COLORADO WHICH WILL SERVE AS A FOCUS FOR CONVECTION TOMORROW.
CONVECTION WILL BE DRIVEN BY A SHORTWAVE TROUGH MOVING ACROSS THE
CENTRAL ROCKIES AND DIURNAL HEATING. CONDITIONS LOOK SIMILAR TO
TODAY WITH 30-40KTS EFFECTIVE SHEAR...2000-3000 CAPE...AND HIGHER
THAN NORMAL PWATS. THUS...A SEVERE THREAT IS AGAIN POSSIBLE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 309 PM MDT MON AUG 5 2013

TUESDAY EVENING A COLD FRONT WILL BEGIN TO MOVE INTO THE AREA FROM
THE NORTH.  BEHIND THE FRONT THE LOW LEVEL JET WILL NOSE INTO THE
AREA.  MEANWHILE AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE
FRONT AS IT MOVES SOUTH THROUGH THE AREA.  THE BEST SHOT FOR
RAINFALL WILL BE ALONG THE FRONT AS IT MOVES SOUTH THROUGH THE AREA
DURING THE EVENING.  BY THE MIDNIGHT THE FRONT WILL BE SOUTH OF THE
AREA.  ANOTHER STRONGER UPPER LEVEL SHORT WAVE TROUGH WILL MOVE
ACROSS THE SOUTHERN HALF OF THE AREA DURING THE LATE
EVENING/OVERNIGHT HOURS.  INCREASED PRECIP. CHANCES DUE TO THE
ENHANCED LIFTING FROM THE STRONGER SHORT WAVE AND NOSE OF THE LOW
LEVEL MOVING OVER THE WESTERN HALF OF THE AREA.

WEDNESDAY ANOTHER UPPER LEVEL SHORT WAVE TROUGH WILL DEVELOP OVER
THE FAR WESTERN PART OF THE AREA.  ACCOMPANYING THE SHORT WAVE WILL
BE INCREASED MOISTURE...WITH SOUNDINGS SATURATING ALMOST ALL THE WAY
TO THE GROUND.  THE STRONGEST LIFT WILL BE IN THE MID MORNING
THROUGH THE EARLY AFTERNOON ACROSS EAST CENTRAL COLORADO AND
NORTHWEST KANSAS.  WITH THE ADDED LIFT OF THE LOW LEVEL JET OVER THE
WESTERN HALF...THERE SHOULD BE A GOOD CHANCE FOR RAINFALL.  WAS
DEBATING INCREASING CHANCES TO THE LIKELY CATEGORY ACROSS THE
SOUTHWEST PART OF THE AREA...BUT MODELS DISAGREE WITH THE LOCATION
OF THE SHORT WAVE TROUGH AND THE PLACEMENT OF THE STRONGEST LIFT.
AS THE DAY PROGRESSES THE SHORT WAVE TROUGH MOVES EAST ACROSS THE
AREA WITH THE LIFT WEAKENING DURING THE AFTERNOON.  DID KEEP SOME
HIGHER CHANCES GOING OVER THE SOUTH THINKING THE ADDED LIFT FROM THE
FRONT WILL HELP WITH RAIN PRODUCTION.  DUE TO THE SLOW STORM
MOVEMENT HEAVY RAINFALL WILL BE A STRONG POSSIBILITY WITH ANY STORMS
THAT DEVELOP.  THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS
DEVELOPING DURING THE MID TO LATE MORNING OVER THE FAR SOUTHWEST
PART OF THE AREA.  DURING THE AFTERNOON THE INSTABILITY IS PUSHED
SOUTH OUT OF THE AREA.

WEDNESDAY EVENING ANOTHER UPPER LEVEL SHORT WAVE TROUGH MOVES IN
FROM THE WEST...ELONGATING OVER THE AREA AS THE NIGHT PROGRESSES.
WITH GOOD FORCING OVER MOST OF THE AREA OVERNIGHT...DID A VERY
BROADBRUSH FORECAST FOR PRECIP. CHANCES AS A RESULT.

FOR THURSDAY THROUGH MONDAY A SIMILAR WEATHER PATTERN WILL CONTINUE
TO BE IN PLACE OVER THE TRI-STATE AREA.  MULTIPLE DISTURBANCES MOVE
ACROSS THE AREA THROUGH THE PERIOD BRINGING RAINFALL CHANCES TO THE
AREA EVERY DAY.  THERE IS STILL QUITE A BIT OF DISAGREEMENT AS FAR
AS PLACEMENT/TIMING OF EACH OF THE UPPER LEVEL DISTURBANCES THAT
MOVE THROUGH...BUT AT THIS TIME THE WEEKEND LOOKS TO BE THE BEST
CHANCE FOR RAINFALL.  TEMPERATURES FOR THE PERIOD WILL BE NEAR
NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1149 AM MDT MON AUG 5 2013

VFR TO MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AT MCK AND
GLD. PRIMARY CONCERN THIS AFTERNOON IS THUNDERSTORMS WHICH ARE
EXPECTED TO FORM NEAR THE COLORADO-KANSAS BORDER AND MOVE EAST
THROUGH THE LATE AFTERNOON INTO THE EVENING. A RESIDUAL OUTFLOW
BOUNDARY FROM STORMS IN NEBRASKA LAST NIGHT IS MOVING THROUGH THE
REGION EARLY THIS AFTERNOON WHICH IS CAUSING A FEW WEAK SHOWERS TO
DEVELOP...BUT AM EXPECTING THE STRONGER STORMS TO DEVELOP ALONG THE
SURFACE TROUGH IN EASTERN COLORADO. WINDS WILL BE LIGHT THROUGH THE
PERIOD...AND CEILINGS SHOULD REMAIN VFR THROUGH THE AFTERNOON.
TONIGHT EXPECT PATCHY FOG AND STRATUS TO DEVELOP DUE TO A WEALTH OF
LOW LEVEL MOISTURE AT BOTH SITES AND LIGHT EASTERLY WINDS SIMILAR
TO LAST NIGHT. AT THIS TIME DID NOT HAVE ENOUGH CONFIDENCE TO
INCLUDE IFR CONDITIONS...AS LOCAL CONDITIONS MAY VARY DEPENDING ON
THE EVOLUTION OF STORMS TODAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JJM
LONG TERM...JTL
AVIATION...JJM
Hazardous weather outlook, Aug 5, 10:39 AM MDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT MON AUG 5 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT MON AUG 5 2013 /1139 AM CDT MON AUG 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON NEAR THE
KANSAS-COLORADO BORDER. THESE STORMS WILL THEN MOVE ACROSS THE
REMAINDER OF THE AREA THROUGH THE EVENING AND OVERNIGHT HOURS.
SOME OF THESE STORMS WILL BECOME SEVERE AND PRODUCE LARGE
HAIL AND DAMAGING WINDS. SLOW STORM MOTION AND LOCALLY HEAVY
RAINFALL MAY ALSO LEAD TO A FLASH FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONTINUED CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE
ENTIRE PERIOD. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE EACH
DAY. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT THROUGH
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JJM

In the hours before

Local storm report, Aug 5, 2:14 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             15 SW EDSON             39.18N 101.74W
08/05/2013  E1.00 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

LUNDQUIST
Local storm report, Aug 5, 2:25 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       10 S RULETON            39.20N 101.88W
08/05/2013  M1.50 INCH       SHERMAN            KS   PUBLIC

            PEA SIZED HAIL ALSO OBSERVED.

&&

MK
Local storm report, Aug 5, 2:51 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             13 NNE WALLACE          39.09N 101.50W
08/05/2013  E1.00 INCH       WALLACE            KS   PUBLIC

            HEAVY RAINFALL OBSERVED.

&&

MK
Local storm report, Aug 5, 3:02 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             5 W RUSSELL SPRINGS     38.91N 101.27W
08/05/2013  E1.00 INCH       LOGAN              KS   PUBLIC

            HEAVY RAINFALL AND GUSTY WINDS WERE OBSERVED. SOME SMALL
            BRANCHES WERE BLOWN TO THE GROUND.

&&

MK
Local storm report, Aug 5, 3:33 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             8 S RUSSELL SPRINGS     38.80N 101.18W
08/05/2013  E0.75 INCH       LOGAN              KS   PUBLIC

            HEAVY RAIN AND PONDING OBSERVED IN YARD.

&&

MK
Special weather statement, Aug 5, 3:54 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT MON AUG 5 2013

COZ091-052230-
KIT CARSON COUNTY-
354 PM MDT MON AUG 5 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF BURLINGTON. THIS STORM WAS
NEARLY STATIONARY.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3922 10205 3917 10205 3906 10205 3906 10225
      3907 10226 3918 10227
TIME...MOT...LOC 2155Z 267DEG 2KT 3916 10215

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:34 PM MDTTornado Warning Tornado observedGLDCheyenne, Sherman41 min
Aug 5, 1:13 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace62 min
Aug 5, 1:16 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas44 min
Aug 5, 1:19 PM MDTSevere Thunderstorm WarningGLDSherman41 min
Aug 5, 1:59 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Wallace61 min
Aug 5, 2:00 PM MDTSpecial Weather StatementGLDThomas15 min
Aug 5, 2:18 PM MDTFlash Flood WarningGLDLogan, Sherman, Thomas, Wallace3 hr
Aug 5, 2:35 PM MDTSevere Thunderstorm WarningGLDLogan55 min
Aug 5, 3:05 PM MDTSevere Thunderstorm WarningGLDLogan, Wichita55 min
Aug 5, 3:40 PM MDTSevere Thunderstorm WarningGLDGove65 min
Aug 5, 5:31 PM MDTSpecial Weather StatementGLDHitchcock29 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.